LUPUS UK
21,386 members16,924 posts

Lupus and hormones

Hi all

Well my ladytime is a week away and already all of my symptoms are getting worse. I know that my hormones have a big part to play with my SLE which is not yet in remission.

Just wondering if any ladies out there have found that their lupus flares up around their period and if you have taken any contraceptive or any other hormone treatment that has helped. I know that HRT is a big no no, but wondering if the implant etc might help? Just really fed up of being like this!

Many thanks x

12 Replies
oldestnewest

Hi sarahalice,

It is common for lupus activity to be related to the menstrual cycle and for symptoms to flare up around the time of the period.

You are right that HRT is often not advised for people with lupus and this is also try of contraceptives that contain oestrogen because they increase the risk of blood clots. Progesterone-only contraceptives are generally ok for people with lupus and the Mirena coil is also suitable.

2 likes
Reply

Thanks Paul

Reply

Hi sarahalice

Sorry your suffering at time of month extra with symptoms!. My Rheumy Consuktant used to advise upping my lupus treatment dose for a few days to take account of this and then reduce back down when cycle over!. What lupus treatment are you on?. Definitely something to ask about if you've got appointment coming up. It worked for me. Hope that's helpful. X

Reply

Hi Misty

Thank you for getting back to me. I'm currently on

Mycophenolate mofetil 2500mg

Prednisone 10mg

Amlodipine 5mg

Hydroxychloroquine 400mg

I am trying to slowly reduce my steroid ATM, but I always take the full dose around the start of my period.

Thanks again x

Reply

Hi sarahalice

It's tough isn't it reducing steroids despite the treatment your on. I'm trying to do the same and got stuck on 7 mg at the mo. Ideally Rheumy wants me at 5 mg . Has yours said the same?. It's regarded as a safe daily dose!. It's good you up the pred at period time. Do you do it a few days before as a prevention. I found that worked well for me. Hope it does for you. X

Reply

Hi Misty

Yes same here, I spent 3 months trying to get down to 5mg. It was more my idea than my specialist as I'm so fed my of my weight gain. After a few days on 6mg I got ill and had to go back up to the full 10mg. So starting again, need to do it slower.

I don't think I will ever come off the wonder wonderdrug but would be great to get to 5mg without too much stress and pain.

Best wishes with your journey x

Reply

That's tough sarahalice!. I keep a very close eye on weight, less carbs and sugar and smaller portions!. It's hard but I'd balloon if I didn't!. I reduce 0.5 mg at a time now and do it monthly depending how I am!. It is kinder to the body. I've also been told I won't be able to come off them completely. I hate being on them but what can we do?. I hope you make it to 5 mg too. Best of luck. X

Reply

Thank you!

that's is just what happen to me, when I was 1st put on them I was on a 30mg daily dose for 3 months and I put of nearly 3 stone in as many weeks. I have got a bit of it off but it is hard work just to maintain my weight. Im the same small plate, try to cut down on carbs and sugar. Just another thing to get your head around, that this is the way it is now.

Thank you for all your support x

Reply

That's tough Sarah Alice to have been on such a high dose of steroids for a long time!. You must have been very poorly!. I don't wonder you put on so much weight and it's daunting getting it off!. Your doing all the right things and you've done well to be down to 10 mg steroids now. Well done!. I hope you can reduce further. Good luck. X

Reply

Many thanks Misty.

Sometimes I wish I could get a vacuum cleaner and stuck it all out!! But I need to focus on the fact I'm still here to try and enjoy life! So I am so lucky in one way!

Same to you best of luck with your treatment. Keep fighting the good fight!! Xx

1 like
Reply

Hi there!

I'm sorry you are suffering .

I too have increased flare symptoms at my time of the month or rather one week before my period starts , I feel a heaviness in my ankles and lower legs as they start to swell up , pains in my hips , back and shoulders at night make it uncomfortable to sleep yet I want to sleep more !! I feel fatigued and generally gross.

A Mouth full of ulcers is guaranteed to appear next and I just know my period is looming .

I have struggled to find evidence of this 'phenomena' (or so it would seem is one) online as many Drs don't seem to aknowleldge how the menstruated cycle affects women with autoimmune diseases . My first rheumatology Dr scoffed at my description of me being ' 'ruled by my menstrual cycle for the past several years'.

So , although I am not glad at all that you are suffering , I am glad that yet another person has raised this topic that has plagued me for years !

I have found most evidence of this to be anecdotal and I just wish there had been a proper study into why this happens to us .

My only explanation/theory is that the surge / fall in hormones literally triggers an inflammatory response within the body and in ladies with Lupus / UCTD or other autoimmune diseases this process becomes grossly exacerbated ?

I am currently on the contraceptive implant as I am not allowed to take synthetic oestrogens due to hemi-pelagic migraines .... maybe that could be another study into women with autoimmune disorders that would be interesting ?? How many of us are affected negatively by synthetic oestrogen such as the type you find in the combined pill...yet manage with progesterone only birth control with minimal side effects ??

I wonder if oestrogen in pill form is incompatible with auto immune damaged immune systems and can cause even greater increased risk of strokes etc Who knows ....

I know I would happily take part in any clinical trials to get to the bottom of these nightmares we seems to suffer from every month !

As I say the implant has given me slightly better relief and taken the edge off but not fully , I still know when I'm due to bleed a week before the event

Take care x

1 like
Reply

Thank you so much for your reply!!

I was thinking if I had the implant and my body was tricked into thinking I was pregnant than I might not get these extreme flares on top of my existing flares, they are making a very difficult situation even worse.

My specialist has been more supportive than your 1st ( they sound horrid!) And have always acknowledged a link between hormones and lupus, but haven't suggested anything to help.

I have gone vegan after reading about all the extra hormones in milk, it hasnt given me the miracle cure I was hoping for, though my inflammation marker has gone down.

Your symptoms are a mirror image of mine and it is good to know we're not the only ones. This is such a lonely disease as it is!

I to would be so happy to sit any trials to help, let me know if you come across any.

I'm seeing my GP on Wed and I'm hoping she will have some ideas.

Best of luck, and thanks again x

Reply

You may also like...